Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

July 21, 2021McKean County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 21, 2021, 12:25 AM EDT for McKean County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2021, 12:25 AM EDT (04:25 UTC)
Expired
Jul 21, 2021, 1:15 AM EDT
In force
50 min
Issued by
NWS State College, PA

County McKean County, PA

The radar

The State College radar (KCCX), 116 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -176 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1459 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-176 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

053 
WWUS81 KCTP 210425
SPSCTP

Special Weather Statement
National Weather Service State College PA
1225 AM EDT Wed Jul 21 2021
 
PAZ005-006-210515-
McKean PA-Potter PA-
1225 AM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND POTTER 
COUNTIES UNTIL 115 AM EDT...

At 1224 AM EDT, Doppler radar indicated a strong thunderstorm along 
a line extending from near Cuba to Weston Mills to near Olean to 
near Bradford. Movement was southeast at 30 mph.

Pea size hail and wind gusts up to 45 mph are possible.

Locations impacted include...
Shinglehouse, Oswayo and Ceres. 

LAT...LON 4200 7794 4196 7796 4193 7802 4190 7812
      4200 7848
TIME...MOT...LOC 0424Z 293DEG 25KT 4220 7832 4209 7837 4204 7845 4198
7861

$$

DeVoir

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 20, 11:28 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 20, 11:28 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
1128 PM EDT Tue Jul 20 2021

.SYNOPSIS...
Warmer and more humid conditions are expected today south of a
cold front dropping southward from the eastern Great Lakes. Most
areas will remain dry, but there is a chance of a thunderstorm
or shower north of Interstate 80 this afternoon or evening.

A cold front will sweep through central Pennsylvania on
Wednesday, ushering in cooler temperatures and refreshingly low
humidity for the rest of the work week before rain chances,
heat and humidity make a comeback for the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As a midlevel shortwave trough and sfc cold front approach the
area this evening, areas of showers and thunderstorms will
continue across mainly the northern half of the CWA. Storms will
generally be on the weakening trend with the loss of daytime
heating / SBCAPE, but there should be sufficient MUCAPE to
maintain scattered thunderstorms through the overnight period.
In areas that do pick up rainfall, patchy fog may develop
afterwards.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Heights will be on the rise across the NW half of the area on
Wed as cooler, drier air is advected in from the NW. Showers
and storms will again be possible in eastern zones through Wed
afternoon as the upper trough axis and sfc cold front swing
through in the presence of 1500 J/kg MLCAPE and DCAPE of 800-900
J/kg. There is a MRGL threat for severe thunderstorms across
the east, with wind being the main threat.

High pressure will build in from the Ohio Valley on Thursday,
bringing plenty of sunshine and mild temperatures ranging from
the mid 70s in the north to the mid 80s in southern PA.
Dewpoints in the 50s will feel quite refreshing.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
A warm front will slowly approach from the west beginning on
Fri, bringing with it a slight chance of showers and storms to
the NW. The warm front will advance across the rest of PA on
Saturday, again bringing a chance for isolated showers and
storms, but very dry midlevel air will keep coverage limited.

Moisture will flow back into the area on Sunday, with dewpoints
rising to 65-70F and temperatures returning to the 80-90F range.
Increased moisture and instability along with a weak disturbance
aloft will likely lead to more widespread showers/storms Sun
afternoon and evening.

Warm and humid conditions will continue into early next week
with a chance for additional rounds of showers and storms as
weak upper shortwave troughs pivot around a large ridge of high
pressure set up over the central US.

&&

.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
Smoke from western fires is likely to continuing reducing vsby
to MVFR at most sites overnight. Radar loop at 03Z shows
dwindling showers and a few tstorms across northern Pa in
advance of an approaching cold front. Latest HRRR suggests this
activity will weaken further after midnight, as the atmosphere
cools/stabilizes.

Late evening satellite imagery shows valley fog forming across
the northern tier of Pa, where rain fell earlier this evening.
KBFD will be susceptible to IFR vsbys after about 04Z. Model
soundings indicate a likelihood of IFR cigs developing across
the Allegheny Plateau early Wed morning, as cold front pushes
through, followed by a moist, upsloping northwest flow. Current
model soundings and ensemble prob charts indicate onset of IFR
at around 08Z at KBFD and around 10Z at KJST.

Expect improving cigs across the Allegheny Plateau later
Wednesday, as drier air arrives on northwest flow. Model
soundings and ensemble prob charts support widespread VFR
conditions by Wed afternoon. However, can't rule out a gusty
tstorm forming on exiting cold front across southeast Pa
(KMDT/KLNS) sometime between 16-18Z.

Outlook...

Thu...AM valley fog possible W Mtns.

Fri...No sig wx expected.

Sat...Late day tsra impacts possible, mainly west.

Sun...AM low cigs possible W Mtns. PM tsra impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...DeVoir/Banghoff
NEAR TERM...Colbert/Wagner
SHORT TERM...Colbert/Wagner
LONG TERM...Colbert/Travis
AVIATION...Fitzgerald
Hazardous weather outlook, Jul 20, 2:49 PM EDT, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
249 PM EDT Tue Jul 20 2021

PAZ010>012-017>019-024>027-033>035-045-046-211900-
Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford-
Fulton-Southern Clinton-Southern Lycoming-
249 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-037-041-042-211900-
Warren-McKean-Potter-Tioga-Northern Lycoming-Sullivan-
249 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms with gusty winds, hail and
heavy downpours are possible from late this afternoon into early
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ028-036-049>053-056>059-063>066-211900-
Juniata-Franklin-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
249 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms with gusty winds and small hail are
possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 20, 6:49 PM EDT, 5 hours 36 minutes before
Special Weather Statement
National Weather Service State College PA
649 PM EDT Tue Jul 20 2021

PAZ004-202330-
Warren PA-
649 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 730
PM EDT...

At 649 PM EDT, Doppler radar indicated a strong thunderstorm near
Titusville, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Warren, Sheffield, Youngsville, Warren South, Garland, Kinzua Dam,
Grand Valley, Chapman State Park, Tidioute, Starbrick and Clarendon.

LAT...LON 4191 7938 4184 7892 4183 7892 4183 7895
      4163 7896 4163 7961 4177 7961
TIME...MOT...LOC 2249Z 297DEG 13KT 4167 7965

Colbert
Special weather statement, Jul 20, 7:17 PM EDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service State College PA
717 PM EDT Tue Jul 20 2021

PAZ004-005-202345-
McKean PA-Warren PA-
717 PM EDT Tue Jul 20 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND WARREN
COUNTIES UNTIL 745 PM EDT...

At 716 PM EDT, Doppler radar indicated a strong thunderstorm over
Kinzua Dam, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Warren, Scandia and Kinzua Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4183 7913 4197 7908 4194 7874 4177 7880
TIME...MOT...LOC 2316Z 287DEG 20KT 4187 7901

Colbert
Special weather statement, Jul 20, 7:46 PM EDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service State College PA
746 PM EDT Tue Jul 20 2021

PAZ004-005-210045-
McKean PA-Warren PA-
746 PM EDT Tue Jul 20 2021

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MCKEAN AND WARREN
COUNTIES UNTIL 900 PM EDT...

At 746 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Rew to near Ludlow. Movement was east at 20
mph.

Nickel size hail and wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Bradford, Allegany State Park, Port Allegany, Smethport, Rew,
Scandia, Coryville, Crosby, Cyclone, Marshburg, Westline, Kinzua
Bridge State Park, Kinzua Dam, Eldred, Lewis Run, Ceres, University
Of Pittsburgh - Bradford and Bradford Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4200 7821 4170 7820 4176 7898 4200 7914
TIME...MOT...LOC 2346Z 272DEG 19KT 4196 7854 4178 7892

Colbert
Special weather statement, Jul 21, 12:25 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
1225 AM EDT Wed Jul 21 2021

PAZ005-006-210515-
McKean PA-Potter PA-
1225 AM EDT Wed Jul 21 2021

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF MCKEAN AND POTTER
COUNTIES UNTIL 115 AM EDT...

At 1224 AM EDT, Doppler radar indicated a strong thunderstorm along
a line extending from near Cuba to Weston Mills to near Olean to
near Bradford. Movement was southeast at 30 mph.

Pea size hail and wind gusts up to 45 mph are possible.

Locations impacted include...
Shinglehouse, Oswayo and Ceres.

LAT...LON 4200 7794 4196 7796 4193 7802 4190 7812
      4200 7848
TIME...MOT...LOC 0424Z 293DEG 25KT 4220 7832 4209 7837 4204 7845 4198
7861

DeVoir

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 10:08 PM EDTAreal Flood AdvisoryCTPTioga2 hr
Jul 21, 12:58 AM EDTSpecial Weather StatementCTPPotter47 min
Jul 21, 8:33 AM EDTSpecial Weather StatementCTPSnyder27 min
Jul 21, 9:03 AM EDTSpecial Weather StatementCTPSnyder27 min
Jul 21, 10:22 AM EDTSpecial Weather StatementCTPHuntingdon38 min
Jul 21, 11:00 AM EDTSpecial Weather StatementCTPFranklin45 min
Jul 21, 11:40 AM EDTSpecial Weather StatementCTPFranklin35 min
Jul 21, 11:59 AM EDTSpecial Weather StatementCTPNorthumberland, Snyder31 min
Jul 21, 12:06 PM EDTSpecial Weather StatementCTPFranklin24 min
Jul 21, 12:22 PM EDTSpecial Weather StatementCTPLebanon38 min
Jul 21, 12:28 PM EDTSpecial Weather StatementCTPNorthumberland32 min
Jul 21, 12:31 PM EDTSpecial Weather StatementCTPAdams29 min
Jul 21, 12:38 PM EDTSpecial Weather StatementCTPSchuylkill52 min
Jul 21, 12:55 PM EDTSpecial Weather StatementCTPDauphin35 min
Jul 21, 1:00 PM EDTSpecial Weather StatementCTPAdams45 min
Jul 21, 1:13 PM EDTSpecial Weather StatementCTPLancaster32 min
Jul 21, 1:16 PM EDTSpecial Weather StatementCTPFranklin29 min
Jul 21, 1:22 PM EDTSevere Thunderstorm WarningCTPFranklin38 min
Jul 21, 1:29 PM EDTSpecial Weather StatementCTPDauphin, Lebanon31 min
Jul 21, 1:35 PM EDTSpecial Weather StatementCTPLancaster25 min
Jul 21, 2:00 PM EDTSpecial Weather StatementCTPLancaster45 min
Jul 21, 2:24 PM EDTSpecial Weather StatementCTPLancaster36 min
Jul 21, 2:28 PM EDTSpecial Weather StatementCTPYork32 min
Jul 21, 2:35 PM EDTSpecial Weather StatementCTPLancaster40 min
Jul 21, 2:52 PM EDTSpecial Weather StatementCTPLancaster38 min
Jul 21, 2:53 PM EDTSpecial Weather StatementCTPUnion37 min
Jul 21, 3:25 PM EDTSpecial Weather StatementCTPYork35 min
Jul 21, 4:00 PM EDTSpecial Weather StatementCTPYork45 min
Jul 21, 4:02 PM EDTSpecial Weather StatementCTPSnyder28 min
Jul 21, 4:27 PM EDTSpecial Weather StatementCTPDauphin33 min
Jul 21, 5:02 PM EDTSpecial Weather StatementCTPLebanon28 min
Jul 21, 5:30 PM EDTSpecial Weather StatementCTPLebanon30 min
Jul 21, 6:28 PM EDTSpecial Weather StatementCTPLancaster32 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.